Tips for Coping with Nausea Caused by Chemotherapy
Many women who undergo breast cancer treatment like chemotherapy find that nausea is a side effect that can really impact their lives. Here are some tips that may help you to lessen the frequency of this unfortunate feeling:
Change your diet
Try avoiding large meals and instead eat smaller snacks frequently to prevent your stomach from emptying and becoming vulnerable to nausea. Avoid fatty, sweet foods and dishes that have an intense smell. Chemotherapy treatments can be very dehydrating. Drink plenty of cool beverages that are not carbonated. Don’t drink a lot at once, as doing so may increase your nausea. Take small sips many times throughout the day. Water, tea and unsweetened juice are great options.
Take anti-nausea medicines
According to Cancer Care, some anti-nausea medicines can be given intravenously. You may take these medicines while in the hospital or clinic around the time that you receive chemotherapy. Other anti-nausea medicine comes in pill form and can be taken at home. It is very important to follow your doctor’s instructions regarding what time and how much to take of these medicines. Common types of these medicines include:
- Cannabinoids like nabilone (also known as Cesamet) and dronabinol (brand name Marinol) are made with active ingredients found in marijuana. These drugs are often a last resort for patients suffering from nausea who have found no relief elsewhere.
- Aprepitant (brand name Emend) blocks substance P, which triggers nausea and vomiting reflexes in the brain. It is often in capsule form and taken a day before chemotherapy and for several days after.
- Serotonin antagonists like Platinol and Xytoxin stop serotonin from telling the brain to make the person feel nauseous. These medicines come in injection or pill form.
- Dopamine antagonists like prochlorperazine (brand name Compazine) have been used for 40 years to treat chemotherapy-induced nausea. They carry a risk of tremors and nervousness, so many doctors prefer to prescribe serotonin antagonists instead.